Spontaneous heparin-induced thrombocytopenia syndrome presenting as bilateral adrenal infarction after knee arthroplasty Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Adrenal gland infarction resulting from adrenal vein thrombosis is an infrequently recognised entity with a limited differential diagnosis. When bilateral, it can result in acute life-threatening adrenal failure. Heparin-induced thrombocytopenia (HIT) is an antibody-mediated, prothrombotic state that represents an important cause of adrenal vein thrombosis leading to associated infarction. Sometimes, the clinical picture of HIT—including the presence of HIT antibodies—occurs despite absence of proximate heparin exposure (‘spontaneous HIT syndrome’). We report a case of nearly missed adrenal failure secondary to bilateral adrenal infarction that evolved during the second week following knee arthroplasty (a known trigger of spontaneous HIT syndrome). The combination of bilateral adrenal infarction, thrombocytopenia and presence of platelet-activating HIT antibodies not explainable by preceding heparin exposure led to a diagnosis of postknee arthroplasty spontaneous HIT syndrome. The case also highlights the clinical and laboratory findings associated with rapidly progressive acute adrenal failure.

authors

  • VanderVeer, Elysha A
  • Torbiak, Raymond P
  • Prebtani, Ally
  • Warkentin, Theodore E

publication date

  • December 2019